Chronic Tongue Swelling Due to Light-Chain Amyloidosis (AL) in Multiple Myeloma
A 68-year-old man was referred because of painful enlargement of the tongue and the recent unintentional loss of 15 kg of body weight (Figure 1). A tongue biopsy for suspected squamous cell carcinoma revealed only an ulcer with inflammatory epithelial changes, rather than a malignant tumor. A second tongue biopsy with Congo red staining of the specimen revealed glossal amyloidosis, pointing the way to the correct diagnosis (Figure 2). The diagnosis of multiple myeloma with AL-kappa expression was confirmed by bone marrow biopsy. Computerized tomographic scanning of the whole body yielded no evidence of osteolytic bone lesions.
Chemotherapy with bortezomib, cyclophosphamide, and dexamethasone led to a mild reduction of the kappa light chains (“stable disease” rather than a remission) and was then followed by treatment with lenalidomide and dexamethasone.
Persistent macroglossia was attributed to the non-response to chemotherapy. The so-called shoulder pad sign (swelling in the shoulder area bilaterally) was seen as well, along with left ventricular hypertrophy on echocardiographic examination, implying the presence of systemic, immunoglobulin-associated amyloidosis.
PD Dr. med. Dr. med. dent. Martin Scheer, Klinik für Mund-, Kiefer- und Plastische Gesichtschirurgie, Johannes Wesling Klinikum Minden,
Universitätsklinik der Ruhr-Universität Bochum, firstname.lastname@example.org
Prof. Dr. med. Udo Kellner, Institut für Pathologie, Johannes Wesling Klinikum Minden, Universitätsklinik der Ruhr-Universität Bochum
Prof. Dr. med. Martin Grieshammer, Klinik für Hämatologie, Onkologie, Gerinnungsstörungen und Palliativmedizin, Johannes Wesling Klinikum Minden, Universitätsklinik der Ruhr-Universität Bochum
Conflict of interest statement
The authors state that they have no conflict of interest.
Translated from the original German by Ethan Taub, M.D.
Cite this as:
Scheer M, Kellner U, Grieshammer M: Chronic tongue swelling due to light-chain amyloidosis in multiple myeloma.
Dtsch Arztebl Int 2017; 114: 425. DOI: 10.3238/arztebl.2017.0425